Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Brownsville, TX

June 4, 2017Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 4, 2017, 6:00 PM CDT for Cameron County, Willacy County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 6:00 PM CDT (23:00 UTC)
Expired
Jun 4, 2017, 6:33 PM CDT
In force
33 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 67 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS54 KBRO 042300
SVRBRO
TXC061-489-042345-
/O.NEW.KBRO.SV.W.0048.170604T2300Z-170604T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
600 PM CDT SUN JUN 4 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cameron County in Deep South Texas...
  Southwestern Willacy County in Deep South Texas...

* Until 645 PM CDT

* At 559 PM CDT, a severe thunderstorm was located OVER Lyford,
  moving south to southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* Locations impacted include...
  Harlingen, Raymondville, Lyford, Sebastian, Combes, Yznaga, Combes
  Community Center, Raymondville High School, Lyford Elementary
  School and Lyford City Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 2629 9786 2643 9786 2643 9791 2644 9792
      2645 9791 2648 9783 2645 9763 2623 9771
TIME...MOT...LOC 2259Z 036DEG 17KT 2640 9776 

HAIL...1.00IN
WIND...60MPH
 
$$

GB
2 follow-up statements
931 
WWUS54 KBRO 042318
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
618 PM CDT SUN JUN 4 2017

TXC061-489-042345-
/O.CON.KBRO.SV.W.0048.000000T0000Z-170604T2345Z/
Cameron TX-Willacy TX-
618 PM CDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CAMERON AND SOUTHWESTERN WILLACY COUNTIES...

At 615 PM CDT, a severe thunderstorm was located OVER Sebastian, and
is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public reported 3 to4 minutes of pea size hail and strong 
         gusty winds near Lyford FM498 and U.S. 77 
         

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

Locations impacted include...
Harlingen, Raymondville, Lyford, Sebastian, Combes, Yznaga, Combes
Community Center, Raymondville High School, Lyford Elementary School
and Lyford City Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 2629 9786 2643 9786 2643 9791 2644 9792
      2645 9791 2648 9783 2645 9763 2623 9771
TIME...MOT...LOC 2315Z 036DEG 17KT 2634 9781 

HAIL...1.00IN
WIND...60MPH
 
$$

GB
969 
WWUS54 KBRO 042333
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
633 PM CDT SUN JUN 4 2017

TXC061-489-042343-
/O.CAN.KBRO.SV.W.0048.000000T0000Z-170604T2345Z/
Cameron TX-Willacy TX-
633 PM CDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON AND
SOUTHWESTERN WILLACY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain and 
occasional lightning is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

LAT...LON 2629 9786 2643 9786 2643 9791 2644 9792
      2645 9791 2648 9783 2645 9763 2623 9771
TIME...MOT...LOC 2331Z 036DEG 17KT 2627 9787 

$$

GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:48 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 4, 2:48 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
248 PM CDT Sun Jun 4 2017

.SHORT TERM (Now through Monday Night): Modest CAPE in a
unidirectional wind profile along with above average low level
moisture and mid level energy will support scattered showers and
thunderstorms through this evening. Radar shows a slow, westward
moving sea breeze close to the coast. Strong wind gusts and
possibly some small hail will be the main threat in any late
afternoon thunderstorm development. SPC rates the threat of severe
storms as marginal, or very isolated. While conditions over the
CWA will improve later this evening with the loss of diurnal
heating, instability will still be around due to the proximity of
a mid level low over East Texas, and the associated spokes of
vorticity moving around it. The GFS suggests that one of those
spokes will swing across the northeast section of the CWA early
Monday morning, with increased shower and thunderstorm coverage
there and over the northern portion of the adjacent marine zones.
As the upper low moves farther east along the upper Gulf coast on
Monday, drier air, particularly above the boundary layer, will be
pulled in from the north, with rain chances tapering off Monday
night from west to east. While overnight low temperatures in the
mid 70s will be close to normal, daytime high temperatures will
continue to run above normal, ranging from the mid 90s near the
coast to near the century mark inland.

.LONG TERM (Tuesday through Sunday): The beginning of the long
term period starts with the departure of the 500mb trough/closed
low off the Texas coast on Tuesday. Despite strong northwest flow
aloft, moisture columns still reach above 700mb with another weak
vort max rotating around the trough Tuesday morning. Have decided
to keep slight rain chances in for the eastern half of the area
on Tuesday before the main push of dry air moves into Deep South
Texas.

For the middle of the week, a surface low will develop over the
northern Gulf coast with the main northern stream low well off
the coast of the Mid-Atlantic. The Weather Prediction Center has
a weak trailing cold front moving through South Texas late
Wednesday. The only impacts will be continued northerly flow and
a slight decrease in dew points. Through the end of the week,
ridging moves eastward into the desert southwest and flow becomes
mainly zonal as it approaches the Southern Plains. Rain chances
will be very low as moisture is very limited with little synoptic
support. Temperatures, however, will increase as we move into the
weekend with the return of southeast flow and increasing
1000-500mb thicknesses.

&&

.MARINE: (Now through Monday night): Light to moderate winds and
low to moderate seas. The pressure gradient across the northwest
Gulf will remain unimpressive. A weak surface low in the southwest
Gulf will complicate the wind pattern, resulting in periodic
variability or disruption of the larger scale southeast flow. A
mid level trough will advance over East Texas and over the
Northwest Gulf, supporting scattered moderate to strong showers
and thunderstorms tonight and Monday.

(Tuesday through Sunday): Marine conditions will be favorable
through much of the long term period as winds will be light to
moderate and variable from northeast to southeast. Seas will be 2
to 3 feet through much of the week before southeast winds
increase and seas build late this weekend as low pressure deepens
in the Central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  91  77  91 /  30  20  20  30
BROWNSVILLE          77  94  77  94 /  30  30  20  30
HARLINGEN            75  95  75  96 /  30  30  20  30
MCALLEN              76  98  76  99 /  30  20  10  20
RIO GRANDE CITY      76 101  76 100 /  30  10  10  10
SOUTH PADRE ISLAND   78  87  78  86 /  30  20  20  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...54
Long Term...65
Hazardous weather outlook, Jun 4, 4:32 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
432 PM CDT Sun Jun 4 2017

TXZ248>257-052145-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
432 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

There is a marginal risk of severe thunderstorms across the
the Rio Grande Valley, Ranchlands, and Brush Country through this
evening. Isolated storms may become strong enough to produce
gusty winds near 60 mph and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ130-132-135-150-155-170-175-052145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
432 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms across the lower
Texas coastal waters through this evening. Isolated storms may
become strong enough to produce gusty winds in excess of 34 knots
and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 4:09 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
409 PM CDT SUN JUN 4 2017

TXZ251-042200-
Kenedy TX-
409 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY COUNTY UNTIL 500
PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kenedy County Wind Farms, or 11 miles east of
Armstrong, moving east southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kenedy County Wind Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2705 9746 2703 9746 2705 9739 2690 9746
      2694 9746 2697 9747 2694 9747 2700 9756
      2689 9746 2680 9751 2684 9746 2667 9746
      2664 9761 2683 9772 2707 9760 2709 9738
TIME...MOT...LOC 2107Z 286DEG 15KT 2691 9760

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:09 PM CDTSpecial Weather StatementBROKenedy51 min
Jun 4, 4:16 PM CDTSpecial Marine WarningBRO59 min
Jun 4, 4:51 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy24 min
Jun 4, 5:03 PM CDTSpecial Marine WarningBRO27 min
Jun 4, 5:15 PM CDTSevere Thunderstorm WarningBROWillacy45 min
Jun 4, 6:27 PM CDTSpecial Weather StatementBROHidalgo33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.